Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Milwaukee, WI

July 28, 2021Sauk County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 28, 2021, 11:48 PM CDT for Sauk County, Wisconsin. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 11:48 PM CDT (04:48 UTC)
Expired
Jul 29, 2021, 12:30 AM CDT
In force
42 min
Issued by
NWS Milwaukee, WI

County Sauk County, WI

The radar

The Milwaukee radar (KMKX), 116 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:55 PM CDTTSTM WND DMG2 Ene Wisconsin Dells, WIMULTIPLE TREES DOWN IN MOBILE HOME PARK, WITH DAMAGE TO HOMES AND VEHICLES.
Jul 29, 12:02 AM CDTTSTM WND GST 65Wisconsin Dells, WI
Jul 29, 12:12 AM CDTTORNADO4 S Portage, WICORRECTS TIME ON PREVIOUS TORNADO REPORT FROM 4 S PORTAGE. NWS STORM SURVEY HAS CONFIRMED AN EF-1 TORNADO SOUTH OF PORTAGE. THIS TORNADO PRODUCED AN AREA OF DAMAGE TO TREES, MOBILE HOMES, AND OUTBUILDING STRUCTURES BETWEEN I-39 AND THE WISCONSIN RIVER. PEAK WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS83 KMKX 290448
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1148 PM CDT Wed Jul 28 2021

WIZ056-057-290530-
Columbia-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN COLUMBIA AND
SAUK COUNTIES...

At 1147 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Westfield to near
Reedsburg to near Westby. Movement was south at 50 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Wisconsin
Dells, Lake Wisconsin, Lodi, Lake Delton, Poynette, Spring Green,
West Baraboo, Plain, Bluffview, North Freedom, Merrimac, La Valle,
Rock Springs, Loganville and Ironton.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8945 4337 8936 4329 8954 4329 8971
      4326 8974 4324 8980 4319 8986 4319 8992
      4320 8999 4316 9005 4315 9005 4316 9009
      4316 9018 4317 9019 4355 9019 4356 9031
      4364 9031
TIME...MOT...LOC 0447Z 353DEG 43KT 4379 8961 4361 9004 4364 9078 

$$

HANSEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 8:50 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 28, 8:50 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
850 PM CDT Wed Jul 28 2021

.UPDATE...
(Issued 849 PM CDT Wed Jul 28 2021)

Storms have started over northern WI/central MN this evening along
the warm front and weak lake breeze boundary off of Lake Superior.
The 00z MPX sounding is quite unstable with 4,000-6,000 J/kg much
of this is due to steeper mid/upper level lapse rates. The surface
lapse rates remain weak due to remnant cloud cover and smoke layer
which likely limited some heating/mixing this afternoon. But as
the LLJ gets going and bulk shear ramps up expect any storms to
quickly become severe. Hodographs showed strong turning in the low
levels with the MPX sounding and this is also evident in the VWP
hodograph from the ARX radar. As the LLJ intensifies tonight we
can potentially expect a similar looking hodograph for our area
ahead of the storms arriving.

While all modes of severe are possible as storms congeal into a
line and drop south, the greatest threat is going to be with
strong damaging winds of 70 to 90+ mph. In addition to that if we
do end up with a similar looking hodograph we could see a few
embedded tornadoes in the line. The threat area is for the entire
area especially since storms are developing a little further to
the west than forecast.

Made some minor tweaks to the timing of storms but otherwise the
forecast is in good shape.

Stumpf

&&

.SHORT TERM...
(Issued 130 PM CDT Wed Jul 28 2021)

Tonight:

Main focus continues to be on anticipated severe convective
system rolling through here later this evening. Think as storms
transition from more discrete/supercellular to our north and
congeal to a line structure closer to central WI that the line
will really gain speed and roll through southern WI, esp EC and SE
WI in fairly short order. Potential is fairly high this will bow
out with winds in excess of 70 and perhaps a few QLCS type
tornadoes as well. So the heightened moderate from SPC looks on
track. Decent upper level jet divergence, a mid level shortwave
and plenty of higher CAPE values into the late evening/early
overnight, the environment appears primed to support the arriving
storms.

Thursday through Thursday night:

Cool advection and high pressure take hold. Winds will be
predominantly from the north and northeast. Expecting some lower
cloud cover to linger especially for the morning but with a low
level thermal trough the clouds may be a bit more stubborn.

&&

.LONG TERM...
(Issued 130 PM CDT Wed Jul 28 2021)

Friday through Friday night:

High pressure remains in control into Friday though shifts off to
the southeast and begins a waa regime.

Saturday through Saturday night:

A northwest mid level flow will drop in a some mid level energy
with an associated low pressure system and cold front. Progs are
in pretty good agreement in developing some shra/tsra with these
features that could linger into the evening hours.

Sunday through Wednesday:

High pressure will largely dominate this period. There is some
hint of some diurnal activity with any mid level troughing that
may swing through, especially Monday into Monday evening. So some
precip potential may need to be added to the forecast at some
point. For now will stick with the blended guid and leave this
mention out for now.

&&

.AVIATION...
(Issued 849 PM CDT Wed Jul 28 2021)

Initially VFR conditions are forecast this evening but a strong
line of thunderstorms is expected to drop south out of north-
central WI. These will bring strong gusty winds, heavy downpours,
frequent cloud to ground lightning, and IFR/MVFR cigs. Once storms
move through expect some improvement in cigs/vsbys through the
morning as drier air starts to filter in from the north. A few
areas of MVFR cigs are possible Thursday afternoon for locations
closer to the lake as a front rolls down Lake Michigan.

Stumpf

&&

.MARINE...
(Issued 130 PM CDT Wed Jul 28 2021)

A complex of strong to severe thunderstorms is expected to track
across northern Wisconsin late this afternoon and then drop into
central and southern Wisconsin and Lake Michigan this evening. It
should exit southern Lake Michigan by 4 AM.

Persistent northerly winds on Thursday will build higher waves
over the south half of Lake Michigan Thursday afternoon through
Friday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 28, 9:04 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
904 PM CDT Wed Jul 28 2021

WIZ046-047-051-052-056>060-062>072-300215-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
904 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A complex of thunderstorms will move southward into southern
Wisconsin this evening into the overnight hours. Severe
thunderstorms are expected with damaging winds as the main
concern. Large hail and a tornado are possible as well. A
Particularly Dangerous Situation Severe Thunderstorm Watch has
been issued until 2 AM for all of southern Wisconsin.

An Air Quality Advisory for Ozone is in effect for Kenosha,
Racine, Milwaukee, Ozaukee, and Sheboygan counties until 11 pm
CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report peak wind gusts and any damage
observed to the national weather service at milwaukee/sullivan.

LMZ643>646-300215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
904 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A complex of thunderstorms will move southward into southern
Wisconsin this evening into the overnight hours. Severe
thunderstorms are expected with damaging winds as the main
concern. Large hail and a tornado are possible as well. A
Particularly Dangerous Situation Severe Thunderstorm Watch has
been issued until 2 AM for all of the nearshore waters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Saturday afternoon and evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300215-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
904 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A complex of thunderstorms will move southward into southern
Wisconsin this evening into the overnight hours. Severe
thunderstorms are expected with damaging winds as the main
concern. Large hail and a tornado are possible as well. A
Particularly Dangerous Situation Severe Thunderstorm Watch has
been issued until 2 AM for the western open waters of Lake
Michigan at this time. This could be expanded eastward overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Saturday into Saturday evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 28, 11:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1148 PM CDT Wed Jul 28 2021

WIZ056-057-290530-
Columbia-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN COLUMBIA AND
SAUK COUNTIES...

At 1147 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Westfield to near
Reedsburg to near Westby. Movement was south at 50 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Wisconsin
Dells, Lake Wisconsin, Lodi, Lake Delton, Poynette, Spring Green,
West Baraboo, Plain, Bluffview, North Freedom, Merrimac, La Valle,
Rock Springs, Loganville and Ironton.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8945 4337 8936 4329 8954 4329 8971
      4326 8974 4324 8980 4319 8986 4319 8992
      4320 8999 4316 9005 4315 9005 4316 9009
      4316 9018 4317 9019 4355 9019 4356 9031
      4364 9031
TIME...MOT...LOC 0447Z 353DEG 43KT 4379 8961 4361 9004 4364 9078

HANSEN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:18 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake, Marquette72 min
Jul 28, 11:41 PM CDTTornado WarningMKXFond du Lac20 min
Jul 28, 11:55 PM CDTSevere Thunderstorm WarningMKXDodge, Washington65 min
Jul 29, 12:22 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk53 min
Jul 29, 12:26 AM CDTTornado WarningMKXColumbia, Dodge31 min
Jul 29, 12:43 AM CDTTornado WarningMKXColumbia, Dane, Dodge, Jefferson32 min
Jul 29, 12:45 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson45 min
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningMKXDane, Iowa, Sauk39 min
Jul 29, 12:57 AM CDTSevere Thunderstorm WarningMKXDodge, Washington48 min
Jul 29, 1:07 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette38 min
Jul 29, 1:08 AM CDTTornado WarningMKXJefferson, Waukesha37 min
Jul 29, 1:17 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Kenosha, Milwaukee, Racine, Rock and 2 more67 min
Jul 29, 1:24 AM CDTSpecial Marine WarningMKX96 min
Jul 29, 1:31 AM CDTTornado WarningMKXMilwaukee, Racine, Walworth, Waukesha44 min
Jul 29, 1:36 AM CDTTornado WarningMKXRock24 min
Jul 29, 1:51 AM CDTSpecial Weather StatementMKXGreen, Lafayette24 min
Jul 29, 4:06 AM CDTSmall Craft AdvisoryMKX33 hr
Jul 29, 2:02 PM CDTBeach Hazards StatementMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan29 hr

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.